Illinois, 2018

Drought in Illinois, February 1 to 28, 2018

February 1 to 28, 2018 · NWS LSX · 2 events in 2 counties and zones

D2 (Severe) drought continued across parts of southwest Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

D2 (Severe) drought continued across parts of southwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 31, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Jan 31, 11:03 PM CST, 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1103 PM CST Wed Jan 31 2018

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 138 PM CST Wed Jan 31 2018

A weak front continues to push south thru the region this
afternoon. A stronger cold front, currently across the Great Lakes
region into the Northern Plains, will move thru the region Thurs
morning. As this fnt moves thru, a few flurries or perhaps a
sprinkle, will be possible. However, mdls are in fairly good
agreement with the front lacking much in the way of moisture. With
the low levels forecast to be dry, even flurries may struggle.

Behind this front, northwesterly winds will increase with gusts to
20 to 25 mph. Going forecast may have clouds clearing out too
quickly on Thurs. Regardless, strong CAA is expected as the sfc
ridge builds into the area. Have trended aob the cooler guidance
for Thurs. This is supported by upstream obs.

As for Thurs night, with a very dry airmass building into the
region, winds becoming light and a clear sky, the going forecast
may be too warm. With some uncertainty regarding how far south the
sfc ridge will be, likely still north of the CWA by sunrise Fri,
did not want to go too cool at this point. Even with the going
temps and what little wind there is, wind chill values are
expected to drop below zero across the nrn half of the CWA.

Have generally trended twd a colder soln thru the entire forecast
based on the numerous large and cold sfc ridges that will impact
the area in addition to the NW flow.

Tilly

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 233 PM CST Wed Jan 31 2018

Period begins with a strong sfc ridge over the area that will
build sewd thru the night. The area will be under nwly flow aloft
as the ern trof continues to move out with another trof entering
nrn portions of the U.S. Other weaker s/ws will be possible within
the NW flow. This, coupled with fairly strong WAA across at least
the srn portions of the CWA, may support precip on Sat as the sfc
ridge builds east. Differences in moisture profile leads to
uncertainty in coverage and if precip will occur. Have kept PoPs
fairly low for now. If enuf moisture is available for precip, it
currently appears that all would be snow, although not much of it.

These low PoPs continue thru Sun until the cdfnt pushes south of
the CWA with the upper trof possibly supporting additional snow as
it moves thru the region. As with above, have kept PoPs low for
now with differences in moisture available and placement of what
little precip the mdls do have.

Temps remain below seasonal avg with another sfc ridge building
into the region for Mon. However, mdls continue to differ
regarding a wrmfnt lifting thru the region. Along with WAA and a
s/w dropping into the region, this may support another round of
snow thru Tues. The GFS/GEM support a more classic SW system
lifting thru the region. This soln wud support a fair amount of
snow across much of the CWA with much of the area seeing around 5
inches of snowfall. However, the ECMWF suggests a stronger sfc
ridge expanding further SW. This keeps the wrmfnt and eventually
the sfc low, further north with little precip associated with
fropa. Considering the variability of mdl solns lately including
the GEFS, have capped PoPs at 50 percent for now.

Tilly

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1038 PM CST Wed Jan 31 2018

First cold front has just passed southeastward through the St
Louis metro area this evening. Second, stronger cold front across
IA will drop southeastward through the taf sites late tonight and
Thursday morning. Light northwest surface winds will strengthen
and become gusty after fropa. Mainly just mid-high level
cloudiness late tonight and Thursday morning, with clearing
Thursday afternoon and evening as a strong surface ridge builds
into our area from the northern Plains. There may be a narrow
band of post frontal low level clouds, but it appears that these
should be VFR. There also may be a few sprinkles of flurries late
tonight and Thursday with no visibility restrictions.

SPECIFICS FOR KSTL: First cold front has just passed southeastward
through the STL area this evening. Second, stronger cold front
across IA will drop southeastward through the STL area Thursday
morning. Light northwest surface winds will strengthen and become
gusty after fropa. Mainly just mid-high level cloudiness late
tonight and Thursday, with clearing late Thursday afternoon and
evening as a strong surface ridge builds into our area from the
northern Plains. There may be a narrow band of post frontal low
level clouds, but it appears that these should be VFR. There also
may be a few sprinkles of flurries late tonight and Thursday with
no visibility restrictions.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     32  37  10  31 /  10  10   0   0
Quincy          21  28   4  27 /  10  10   0   0
Columbia        27  34   9  32 /  10  10   0   0
Jefferson City  28  37  10  34 /  10  10   0   0
Salem           32  39   9  28 /  10  10   0   0
Farmington      33  41  10  33 /  10  10   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 31, 4:56 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
456 PM CST Wed Jan 31 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
456 PM CST Wed Jan 31 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Calhoun

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Drought, Jersey

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jersey forecast zone
Reported by
Drought Monitor
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733980, 733981.